11 February 1998

It's all in the gram stain: endocarditis in drug user

"Skin rash and joint pains occurring in a heroin addict who has recently commenced treatment should be taken seriously."

by Andrew Byrne

The patient presented with a 24 hour history of acutely tender, swollen left ankle and right elbow. Subsequent lack of response to treatment and florid rash led to a life-threatening diagnosis.


A month earlier, my 25 year old patient had started methadone for a six month heroin habit. 'Toong' had first used opium at the age of 12 back in his home village in Thailand. He became dependent in his early teenage with regular daily use of poppy tea and then smoked opium. His father who was a religious man and tried to stop his son from using drugs. An amputee, he died when Toong was 18 years old. His mother brought the rest of the family to Australia when Toong was aged 20. He worked in a restaurant for a living and used no illicit drugs for his first four years in his new country. After running into a friend from Bangkok, he began dabbling again, working his habit up to $50 per day. He also began injecting.

Toong had tried cocaine, amphetamine and ecstasy but had never used these drugs on a regular basis. When he could not obtain supplies of heroin he took tranquillizers so he could sleep. He bought these on the street for a dollar a tablet. He smoked cannabis about three times daily, using a bong, but did not use tobacco which gave him asthma. He never drank alcohol. He had no other previous past ill-health.

He was injecting four times daily and was supporting his habit by dealing in drugs. Toong had spectacular evidence of venipuncture sites up and down both arms. The pupils were very large as he was in withdrawal, having not used narcotics for 2 days. There were six previous episodes of detoxification, including one in a Buddhist compound where he was given foul green liquid to make him vomit. Each time he had returned to heroin use.

His blood count was normal. Liver function tests showed low grade hepatitis with enzymes about double the normal upper limit. Bilirubin and creatinine were normal. Antibodies for HCV and HBV were positive and he was HIV negative.

Commenced on 30mg of methadone daily, his dose was gradually increased to 55mg. He ceased all heroin use and went back to his English studies and worked part time in a Thai restaurant. After three weeks, his estranged girlfriend came for a discussion about his treatment. She commented on how well he looked and suggested that he cut out the methadone as soon as possible.

With good initial progress as documented by voluntary urine testing, he requested dose reductions to 25mg over a number of weeks. He ran into some old friends and relapsed to heroin use. His previous dose was restored and he stopped illicit drug use.


After a month in treatment he presented with a day's history of pain in the left ankle and right elbow. There was no previous history of arthritis. Both joints were acutely inflamed with tenderness and limitation of movement. He was hot and sweaty with normal mental state. He had constipation which was thought to be due to the methadone. His temperature was 38.4, pulse 110 and regular. He had lost 4kg after having gained about the same amount since his original presentation.

A presumptive diagnosis of gout was made, blood tests ordered and naproxen prescribed at a dosage of 500mg three times daily. The pains were worse two days later and he was booked in to see a rheumatologist the following day. By this time, he had a florid erythematous rash over the entire body. Blood tests were unremarkable apart from an ESR of 60. Uric acid was 0.39, white count 5,900 with normal electrolytes and creatinine. Rheumaton test for rheumatoid arthritis was negative. He was HLA B52 negative.

Post viral arthritis was diagnosed but as the patient was so unwell, he was admitted to hospital. There was noted to be a soft systolic murmur. Fluid aspirated from the ankle was turbid but had no significant growth on overnight media. Blood cultures, however, were positive for staphylococcus aureus.

Infective endocarditis was confirmed by echocardiogram which showed vegetations on the tricuspid valve. Chest X ray showed multiple areas of subsegmental collapse indicating a probable embolic process.


The patient was immediately commenced on high dose intravenous antibiotics and serial examinations were ordered. These showed an ongoing process in the heart with poor ventricular function and pericardial effusion.

The oral daily methadone dose was kept constant throughout and he stated that he had no desire to use heroin or other illicit drugs. He asked to come off the methadone after three weeks in hospital and gradual reductions were ordered.

His stormy hospital course included complications both from the disease as well as the treatment. Nine weeks later his condition had settled to the point where he was discharged on oral antibiotics, inotropic agents and diuretics. Surgery had been contemplated, but was not needed. Though they were extensive, the vegetations had not damaged the valve irretrievably.

While in hospital Toong had met up with a Buddhist monk who spoke his language. He had become quite religious following his serious illness. His decision was to withdraw from all drugs and lead a 'pure' life. He took advice of the D&A specialist at the hospital and over 5 months reduced his methadone dose to zero. He moved to the country to attend a Buddhist temple retreat with like minded souls to rebuild his shattered life.

Dr Andrew Byrne is a Sydney GP who specialises in drug and alcohol medicine.